The guidelines from the American Heart Association and the American College of Cardiology are crystal clear. People with diabetes (both type-1 and type-2) should all be on a statin-type cholesterol-lowering medicine! There are no exceptions to this recommendation. Any physician who strays from the path of prescribing a statin to his or her diabetic patients will presumably be practicing bad medicine.
What makes this guideline so intriguing is the growing body of evidence suggesting that statins can actually cause diabetes in a substantial number of people. So, the very drug that induces elevated blood sugars is required to treat the cardiovascular risks associated with the development of drug-induced type-2 diabetes. Does this seem as odd to you as it does to us?
Do you doubt that statins induce diabetes? Here is just the latest research on this connection (BMJ, online, May 29, 2014). Researchers analyzed data on nearly 140,000 patients in Canada, the UK and the U.S. All the individuals had been hospitalized either because of a heart attack, stent placement or some other serious cardiovascular procedure. Some were given low-potency statins while others were placed on high-potency statins such as rosuvastatin (Crestor) at a dose of 10 mg or greater, atorvastatin (Lipitor) at a dose of 20 mg or higher or simvastatin (Zocor) at a dose of 40 mg or higher.
None of the people in the analysis had been diagnosed or treated for diabetes prior to being placed on a statin. Within two years of starting on the medicine 3,629 patients were diagnosed with type-2 diabetes. Those given high-potency statins were 15% more likely to end up with blood sugar elevations compared to patients prescribed lower-potency statins or lower doses. The lead author, Colin Dormuth, was quoted by Reuters:
“Physicians need to weigh the small increase in benefit against the increase in diabetes risk.”
This is not the first study linking statins to diabetes. The first meta-analysis involved six studies and nearly 58,000 patients enrolled in randomized, placebo-controlled trials (Diabetes Care, October, 2009). Another meta-analysis of 13 clinical trials with over 91,000 patients also confirmed this connection (Lancet, Feb. 27, 2010).
The trouble with such clinical trials is that they do not necessarily represent real-world conditions. They were not designed to detect diabetes. That is why this study is so interesting. By comparing high-potency statins to lower-potency statins the researchers were better able to determine a true statin effect. Another researcher, David Preiss, who has also studied the relationship between statins and diabetes, was quoted in Reuters about this connection:
“Commonly used statins, such as simvastatin, atorvastatin and rosuvastatin, taken at a lower dose probably puts one at 10 percent higher risk of developing diabetes,” Preiss said. “Taking these same statins at high doses probably pushes this up to about 20 percent.”
What are we to make of this research? Statin enthusiasts maintain that anyone with diabetes must take a statin, even if the drug caused the condition in the first place. There is no doubt that people with diabetes are at increased risk for cardiovascular complications. But if a statin actually causes diabetes or makes it harder to control blood sugar, it seems somewhat counterintuitive to routinely recommend such drugs to every such patient. At the very least, lower doses or lower-potency statins should be considered. This is a conversation people on statins should have with their prescribers.
There is one other reason to be concerned about insisting everyone with diabetes be on a statin regardless of blood sugar elevation or other drug side effects. EXERCISE! Ask any health professional about the role of exercise in the management of diabetes and you will be told that it is crucial. Not onlly is exercise essential for good blood sugar control, it can help with weight loss and cardiovascular function. But here’s the kicker! A brand new study in JAMA Internal Medicine (online, June 9, 2014) concludes that statin use is associated with reduced physical activity. The investigators suggest that if muscle pain and weakness is triggered by statin-type drugs then this adverse reaction could contribute to a decline in exercise or other physical activities. Needless to say, that wouild be a highly undesirable outcome.
Here are some comments from visitors to this website regarding this controversy:
“I was given a prescription for Crestor 20 mg. after my triple by-pass in 2011. I began to have severe muscle spasms and general weakness, confusion, and lethargy. I felt so bad, I finally stopped it altogether and my Dr. tried several different statins in different strengths.
“I complained over and over to both my family Dr. and the heart Dr. to no avail. Both insisted that I take the statins, even though I felt terrible. I suffer from fibromyalgia and the statins seem to exacerbate the condition. My feet were so sore on the bottoms, walking was very painful.
“Finally the heart Dr. suggested I take 5 mg. and if that was too much to cut the pill in two and take 1/2 as many days as I could tolerate it. I began to feel somewhat better on this dose. I now take 1/2 of a 5 mg. tablet of Crestor about every other day. Since beginning the statins, I have elevated sugar in my blood.
“I complained to my Dr. about this and asked him to change to a statin that wouldn’t cause my blood sugar to go up. He said, ‘they all do that, and if you get diabetes, we can do something about that’. I hit the roof and told him I never had a problem before the statins and I would watch my intake of carbs very closely until my next check up. If my blood sugar is elevated, I would stop taking statins.
“I also developed arthritis in my hands which are becoming deformed with the swollen knuckles and joints and they ache terribly. My total cholesterol was 201 my last check up. The LDL is still too high. The heart Dr. was going to put me on an additional statin to bring it down and I refused. Will have my next check up in July.” M.B.C.
“When I was put on Zocor (simvastatin), I noticed a lot of leg cramps. Close to a year later, I was told I was diabetic. Do you think taking this medication could have triggered type 2 diabetes?” Rosemary
“‘Figures don’t lie but liars can figure!’ I had been on simvastatin for many years as it was considered a miracle drug. About the same time I started taking a statin I was diagnosed with Type 2 diabetes. I have no way of knowing if there is a connection but more and more evidence is leaning that way. About six months ago I stopped taking simvastatin and have noticed my hips and knees are feeling better.
“My latest lab results from a month ago show an increase in LDL to a bit over Standard Range. HDL remains well within Standard Range. I had also experienced general sexual problems but I attributed those to paroxetine.
“I stopped taking the paroxetine about two months ago and the sexual problems have completely disappeared! I don’t know if the statin contributed to this but I feel better overall after eliminating both drugs. Funny that a person can actually feel better going off drugs that are supposed to make you feel better! I suspect the only people who feel better when we take many drugs are the drug companies.” G.J.
“My husband took Lipitor for about 5 years and for most of that time, was in a great deal of pain when walking. He tried dozens of different types of shoes, orthotics and treatments to no avail. It was like walking with stress fractures in his heels. Then he started having trouble in his elbow. He went thru cortisone shots for a couple of years and then had to stop as he had reached his limit. Dr. was ready to do surgery but as a last resort, recommended physical therapy.
“During the PT he began talking to colleagues about his pains and several of them had experiences similar and all were on LIPITOR. At one PT session, the therapist said his muscles were so tight she couldn’t do anything (said the sheath was ready to rupture) and asked if he was on any statins. When he said yes, she advised he visit his dr and get off the Liptor. He did and within days was 100’s of times better. After 30 days, he was put on another statin and the pain returned. Now he does not take any statins and warns others of their danger.
“He was also diagnosed with type 2 diabetes during this time and has had cataracts removed also. Since he has stopped taking any statins, he is basically pain free and can wear any type of shoe he wants and plays raquetball & pickle ball twice a week which he wouldn’t have been able to do with his foot pain, He can even ride his bike pain free which he couldn’t do before.
“It’s amazing to me that these drug that are supposed to help you, can cause so much damage and drs. don’t tell you about it. His dr. said the muscle pain was a minor side affect. BS! It was life altering, expensive and totally avoidable.” Susan
We recognize that many peopole are able to take statins without side effects. That’s great! Those who have had a heart attack or angioplasty can benefit from statins and will reduce their risk of experiencing another cardiovascular event.
There is still a great deal of controversy about whether people who are not at risk for heart disease will benefit. And those people who develop type-2 diabetes or who have trouble controlling blood sugar levels need to discuss this situation with a heatlh professional.
It is actually surprising how many medications can either raise blood sugar levels or actually cause diabetes. To learn more about which drugs can cause this complication, check out our Guide to Managing Diabetes.
Share your own statin story below. We like to hear from people who have not experienced problems as well as those who have. Others may benefit from your story.